Advertisement

A diffusion model for cell polarization with interactions on the membrane

  • Yoshihisa MoritaEmail author
  • Kunimochi Sakamoto
Original Paper Area 1
  • 149 Downloads

Abstract

We deal with a two-component system of linear diffusion equations in the bulk, under nonlinear interactions on the boundary. We give discussions on the existence and stability of equilibrium solutions. In particular, a stable non-uniform equilibrium solution is considered as representing a polarized state of a cell. Conditions for the stability of equilibrium solutions are given. To illustrate the results in concrete terms, we also analyze one dimensional problem in detail.

Keywords

Diffusion system Nonlinear boundary value problem Linearized stability Bifurcations 

Mathematics Subject Classification

35B32 35B35 35J65 35K40 35J25 

Notes

Acknowledgements

The authors would like to thank the referees for useful comments for the revisions.

References

  1. 1.
    Amann, H.: Parabolic evolution equations and nonlinear boundary conditions. J. Differ. Equ. 72, 201–269 (1988)MathSciNetCrossRefzbMATHGoogle Scholar
  2. 2.
    Anma, A., Sakamoto, K., Yoneda, T.: Unstable subsystems cause Turing instability. Kodai Math. J. 35, 215–247 (2012)MathSciNetCrossRefzbMATHGoogle Scholar
  3. 3.
    Anma, A., Sakamoto, K.: Turing type mechanisms for linear diffusion systems under non-diagonal Robin boundary conditions. SIAM J. Math. Anal. 45, 3611–3628 (2013)MathSciNetCrossRefzbMATHGoogle Scholar
  4. 4.
    Anma, A., Sakamoto, K.: Destabilization of uniform steady state in linear diffusion systems with nonlinear boundary conditions. Adv. Stud. Pure Math. 64, 201–207 (2015)MathSciNetzbMATHGoogle Scholar
  5. 5.
    Aronson, D.G., Peletier, L.A.: Global stability of symmetric and asymmetric concentration profiles in catalyst particles. Arch. Ration. Mech. Anal. 54, 175–204 (1974)MathSciNetCrossRefzbMATHGoogle Scholar
  6. 6.
    Arrieta, J.M., Carvalho, A.N., Rodríguez-Bernal, A.: Upper semicontinuity for attractors of parabolic problems with localized large diffusion and nonlinear boundary conditions. J. Differ. Equ. 168, 33–59 (2000)MathSciNetCrossRefzbMATHGoogle Scholar
  7. 7.
    Auchmuty, G.: Steklov eigenproblems and the representation of solutions of elliptic boundary value problems. Numer. Funct. Anal. Opt. 25, 321–348 (2004)MathSciNetCrossRefzbMATHGoogle Scholar
  8. 8.
    Ball, J.M., Peletier, L.A.: Stabilization of concentration profiles in catalyst particles. J. Differ. Equ. 20, 356–368 (1976)MathSciNetCrossRefzbMATHGoogle Scholar
  9. 9.
    Ishihara, S., Otsuji, M., Mochizuki, A.: Transient and steady state of mass-conserved reaction–diffusion systems. Phys. Rev. E 75, 015203 (2007). (R)CrossRefGoogle Scholar
  10. 10.
    Jimbo, S., Morita, Y.: Lyapunov function and spectrum comparison for a reaction–diffusion system with mass conservation. J. Differ. Equ. 255, 1657–1683 (2013)MathSciNetCrossRefzbMATHGoogle Scholar
  11. 11.
    LaSalle, J.: The extent of asymptotic stability. Proc. Natl. Acad. Sci. USA 46, 573–577 (1960)MathSciNetCrossRefzbMATHGoogle Scholar
  12. 12.
    LaSalle, J., Lefschetz, S.: Stability by Liapunov’s Direct Methods with Applications. Academic Press, New York (1961)Google Scholar
  13. 13.
    Levine, H., Rappel, W.-J.: Membrane-bound Turing patterns. Phys. Rev. E 72, 061912 (2005)MathSciNetCrossRefGoogle Scholar
  14. 14.
    Mori, Y., Jilkine, A., Edelstein-Keshet, L.: Wave-pinning and cell polarity from a bistable reaction–diffusion system. Biophys. J. 94, 3684–3697 (2008)CrossRefGoogle Scholar
  15. 15.
    Morita, Y.: Spectrum comparison for a conserved reaction–diffusion system with a variational property. J. Appl. Anal. Comput. 1, 1–15 (2011)MathSciNetGoogle Scholar
  16. 16.
    Morita, Y., Ogawa, T.: Stability and bifurcation of non constant solutions to a reaction–diffusion system with conservation of mass. Nonlinearity 23, 1387–1411 (2010)MathSciNetCrossRefzbMATHGoogle Scholar
  17. 17.
    Otsuji, M., Ishihara, S., Co, C., Kaibuchi, K., Mochizuki, A., Kuroda, S.: A mass conserved reaction–diffusion system captures properties of cell polarity. PLoS Comput. Biol. 3(6), e108 (2007)MathSciNetCrossRefGoogle Scholar
  18. 18.
    Sakamoto, K.: Destabilization threshold curves for diffusion systems with equal diffusivity under non-diagonal flux boundary conditions. Discret. Contin. Dyn. Syst. Ser. B 21(2), 641–654 (2016)MathSciNetCrossRefzbMATHGoogle Scholar
  19. 19.
    Sharma, V., Morgan, J.: Global existence of solutions to reaction-diffusion systems with mass transport type boundary conditions. SIAM J. Math. Anal. 48, 4202–4240 (2016)MathSciNetCrossRefzbMATHGoogle Scholar

Copyright information

© The JJIAM Publishing Committee and Springer Japan KK, part of Springer Nature 2018

Authors and Affiliations

  1. 1.Department of Applied Mathematics and InformaticsRyukoku UniversityOtsuJapan
  2. 2.Department of Mathematical and Life SciencesHiroshima UniversityHigashihiroshimaJapan

Personalised recommendations